Seizures associated with poisoning in children: tricyclic antidepressant intoxication
Article first published online: 22 NOV 2006
Volume 48, Issue 6, pages 582–585, December 2006
How to Cite
ÇITAK, A., SOYSAL, D. D., ÜÇSEL, R., KARABÖCÜOGLU, M. and UZEL, N. (2006), Seizures associated with poisoning in children: tricyclic antidepressant intoxication. Pediatrics International, 48: 582–585. doi: 10.1111/j.1442-200X.2006.02276.x
- Issue published online: 22 NOV 2006
- Article first published online: 22 NOV 2006
- Received 7 January 2005; revised 26 August 2005; accepted 26 September 2005.
- tricyclic antidepressant intoxication
Background: The aim of this study was to examine the characteristics of seizure due to poisoning.
Methods: This was a retrospective analysis, throughout 4 years of hospital admissions for poisoning. Data of patients with seizures due to poisoning were evaluated with respect to the causes, frequencies and complications of seizures.
Results: Among the 1561 admissions due to intoxication during the review period, seizures developed in 26 cases (1.6%). Tricyclic antidepressant overdose (n = 11, 42%) was the leading cause of seizure due to poisoning. Generalized tonic-clonic seizures were observed in 24 patients. Status epilepticus developed in six patients (23%). Mechanical ventilation was applied in 12 (46%) patients. Cardiac complications were observed in 11 (42%) patients with seizures. Two patients who had cardiac arrest due to acepromazin maleat and imipramine intoxication died.
Conclusion: One of the causes of seizures in pediatric age group is intoxication. Seizures due to intoxications may cause serious clinical conditions. Intoxications should be thought when a patient is admitted with the diagnosis of afebrile seizure even if there is no history of drug intake.